Colorado, 2006Debris Flow in Colorado, September 16, 2006
September 16, 2006 · NWS GJT · 1 event in 1 county or zone
A massive landslide consisting of 500 cubic yards of boulders and dirt fell onto Interstate 70 near mile marker 58. The landslide occurred the day after heavy rain fell in the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A massive landslide consisting of 500 cubic yards of boulders and dirt fell onto Interstate 70 near mile marker 58. The landslide occurred the day after heavy rain fell in the area. The driver of a semi was killed and the tractor-trailer she was driving was destroyed. I-70 traffic was diverted onto another highway for several days, and then confined to the westbound lanes for another week and a half until the debris was cleared.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 16, 5:11 PM MST, 2 hours 59 minutes earlier.
Area forecast discussion, Sep 16, 5:11 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
611 PM MDT SAT SEP 16 2006
...FREEZE WARNING FOR MOST VALLEYS TONIGHT...
.SHORT TERM (REST OF TONIGHT THROUGH MONDAY)...
SATELLITE SHOWS A GOOD TROP FOLD AND UNDULATE ROUNDS THE BOTTOM OF A
STRONG CLOSED LOW CENTERED OVER EASTERN MONTANA. BAND OF STRONG JET
STREAM WINDS WILL REMAIN OVER CENTRAL UT AND COLORADO THIS EVENING.
AS THE LOW TRANSLATES EAST THE STRONG WINDS GO WITH IT...AND GRADIENT
FLOW LESSEN SIGNIFICANTLY SUNDAY.
CLEARING SKIES AND DECREASING WIND OVERNIGHT WILL ALLOW TEMPERATURES
TO DROP. EXPECT FREEZING LOW TEMPS IN MOST VALLEY LOCATIONS TONIGHT
AND HAVE ISSUED A FREEZE WARNING FOR MANY ZONES. THE NORTHWEST
PLATEAU AND HIGH VALLEYS WILL BE THE COLDEST WITH LOWER TO MID 20S
EXPECTED...AND SOME TEENS POSSIBLE. LOWER ELEVATIONS OF THE FOUR
CORNERS AND WEST-CENTRAL COLORADO AND EASTERN UTAH SHOULD HAVE LOWS
IN THE UPPER 20S TO LOWER 30S. LOW TEMPS SHOULDNT WARM UP MORE THAN
A DEGREE OR TWO SUNDAY NIGHT...SO ANOTHER FREEZE WARNING IS POSSIBLE.
AS THE LOW MOVES TOWARD THE GREAT LAKES AND A SHARP RIDGE BUILDS OVER
THE WESTERN U.S...THE FLOW ALOFT BECOMES QUITE DRY AND PROGRESSIVELY
MORE NORTHWEST THROUGH SUNDAY NIGHT AND MONDAY. THIS NORTHERLY FLOW
WILL KEEP TEMPERATURE ON THE COOL SIDE.
.LONG-TERM (MONDAY NIGHT THROUGH SATURDAY)...HIGH PRESSURE RIDGE IN
PLACE AT THE BEGINNING OF THE PERIOD BRINGS WARMER TEMPS AND
CONTINUED DRY CONDITIONS. THE FLOW BECOMES ZONAL ON TUE AS THE RIDGE
FLATTENS AND BEGINS TO SHIFT EAST AS THE NEXT SHORTWAVE MOVES INTO
THE PACIFIC NORTHWEST. MODELS IN GOOD AGREEMENT UP UNTIL THIS
POINT...BUT THEN SOLUTIONS BEGIN TO DIVERGE. THE 00Z GFS AND EC SHOW
GOOD AGREEMENT AND SHOW THIS FEATURE DEVELOPING INTO A SIGNIFICANT
TROUGH OVER THE WEST. THIS PUTS US UNDER A MOIST AND UNSTABLE
SOUTHWEST FLOW. THE 12Z GFS HOWEVER...INDICATES THAT THE SHORTWAVE
WILL BRUSH THE NORTHERN PORTION OF THE FORECAST AREA WED/WED NIGHT.
IN THIS SCENARIO...THE NORTHERN BRANCH WILL REMAIN PROGRESSIVE AND AN
ENERGETIC NORTHWEST FLOW WILL PERSIST OVER THE FORECAST AREA AS A
BROAD TROUGH DEVELOPS OVER THE EASTERN HALF OF THE CONUS...AND A CUT
OFF DEVELOPS OFF THE SOUTHERN CA COAST. WITH THE BETTER CONTINUITY OF
THE 00Z GFS AND ITS SUPPORT FROM THE EC...WHICH NATIONAL GUIDANCE
FAVORED...WILL TREND THE WED-SAT FORECAST ON A BLEND OF THE 00Z EC
AND GFS. BUT PLENTY OF UNCERTAINTY APPLIES.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FREEZE WARNING FROM MIDNIGHT UNTIL 7 AM SUNDAY FOR VALLEY
ZONES 1/2/5/6/7/8/11/14/20/21/22 AND 23.
.UT...FREEZE WARNING FROM MIDNIGHT UNTIL 7 AM SUNDAY FOR THE
NORTHEAST UTAH VALLEYS...ZONES 24 AND 27.
CJC/EHHazardous weather outlook, Sep 16, 5:14 PM MST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
614 PM MDT SAT SEP 16 2006
COZ001>014-017>023-UTZ022>025-027>029-171300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
614 PM MDT SAT SEP 16 2006
...FREEZE WARNING FROM MIDNIGHT UNTIL 7 AM MDT FOR VALLEYS OF
WESTERN COLORADO AND NORTHEAST UTAH...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TONIGHT
SCATTERED SNOW SHOWERS WILL CONTINUE DECREASING OVERNIGHT IN THE
MOUNTAINS OF NORTHWEST AND CENTRAL COLORADO AND NORTHEAST UTAH. THE
COMBINATION OF SNOW SHOWERS AND BRISK WINDS WILL PRODUCE HAZARDOUS
DRIVING CONDITIONS OVER THE HIGH MOUNTAIN PASSES OVERNIGHT.
TEMPERATURES TONIGHT WILL DROP TO THE COLDEST READINGS SO FAR THIS
SEASON...WITH FREEZING TEMPERATURES EXPECTED ACROSS VALLEYS OF
WESTERN COLORADO AND NORTHEAST UTAH. THESE COLD TEMPERATURES MAY HARM
DELICATE VEGETATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FREEZING TEMPERATURES ARE EXPECTED ACROSS ACROSS MUCH OF LOWER
ELEVATIONS OF WESTERN COLORADO AND EASTERN UTAH SUNDAY NIGHT AND
EARLY MONDAY MORNING. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL MOVE BACK INTO THE MOUNTAINS OF EASTERN UTAH AND WESTERN
COLORADO ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO SEND IN RAINFALL AND SNOWFALL REPORTS...
AND ANY OTHER SIGNIFICANT WEATHER REPORTS TO THE GRAND JUNCTION
NATIONAL WEATHER SERVICE.
TAL/CJC/NL
Debris Flow, Debeque to Silt Corridor
- When
- September 16, 8:10 PM MST to 8:11 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Deaths
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, September 16, 20061 death · $31 million · F2 · 31 events
- Rip Current in Florida, September 16, 20061 death · 1 event
- Tornado in South Dakota, September 16, 2006$100,000 · F2 · 1 event
- Hail and Damaging Winds in Nebraska, September 16, 2006$1.1 million · 2 in hail · 13 events
- Hail and Damaging Winds in Iowa, September 16 to 17, 2006$305,000 · 66 kt wind · 34 events
- Flood in Nebraska, September 16 to 17, 2006$500,000 · 1 event
- Hail and Damaging Winds in Kansas, September 16, 2006$30,000 · 56 kt wind · 3 events
- Tornado in South Dakota, September 16, 2006$10,000 · F1 · 1 event
- Hail and Damaging Winds in Kansas, September 16 to 17, 2006$10,000 · 1 in hail · 15 events
- Frost and Freeze in Colorado, September 16 to 17, 200612 events
- Hail and Damaging Winds in Kansas, September 16, 20061.75 in hail · 10 events
- High Wind in Colorado, September 16, 200661 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533696.